The majority of NSAID overdoses result in no to few symptoms that can be managed in the home setting. Most US poison control centers are comfortable managing asymptomatic children with inadvertent ingestions of less than 200 mg/kg of ibuprofen at home. Symptomatic children, persons with intentional ingestions and children ingesting more than 200 mg/kg are referred to a health care facility to be monitored. Most patients with an ingestion of a significant amount will develop symptoms within 4 to 6 hours. Significant toxicity has occurred with ingestions of greater than 400 mg/kg of ibuprofen. However, a study of 126 patients found no correlation between the amount of medication ingested and the development of toxicity.4
Typically, patients who ingest NSAIDs exhibit only CNS and/or GI toxicity. Common symptoms of CNS toxicity can include drowsiness, dizziness, and lethargy.5 Coma has been reported with ibuprofen ingestions,6,7 as well as with piroxicam and diflunisal.8 The mefenamic acid compound, has a propensity to cause seizures.5 Other NSAIDs associated with seizures include piroxicam, naproxen, and ketoprofen. However, all NSAIDs may have this propensity at high doses. Mild CNS depression and headache are common after overdose. Seizures and coma can occur rarely after large ingestions (>400 mg/kg). In a prospective case series of 329 patients, 30% had CNS depression.9 Numerous case reports and studies have documented coma in children with large doses of ibuprofen and other NSAIDs.4,10,11 Similarly, seizures have been documented after massive ingestions in children, which may have been secondary to metabolic derangement or acute renal failure.12,13 Headache is more likely to occur after ingestion of indomethacin than other NSAIDs. Aseptic meningitis has been reported with NSAIDs, most typically with ibuprofen.14,15
Symptoms of GI toxicity include nausea, vomiting, and epigastric pain, all of which can occur at therapeutic doses.16 Upper GI bleed can occur after acute or chronic ingestions. The gastritis associated with NSAIDs probably occurs secondary to inhibition of prostaglandin synthesis. While hepatotoxicity is more associated with acetaminophen, NSAIDs may also lead to elevated liver enzymes and liver failure.10,17 However, this has been more associated with idiosyncratic reactions at therapeutic doses than in the overdose setting. Acute pancreatitis has also been reported.18
While mild GI symptoms are more likely to occur compared to other systemic effects, life-threatening drug toxicity occasionally occurs. If CNS or respiratory symptoms are present, the patient's acid–base status should be assessed. Acute, large ingestions of NSAIDs can result in a high–anion-gap metabolic acidosis secondary to the pKa of the drugs (weak acids) and their metabolites as well as their ability to cause mitochondrial dysfunction.19
Cardiovascular complications of NSAID overdose are generally limited to tachycardia and hypotension, usually secondary to volume depletion.20 Multi-organ system failure can occur with anion-gap metabolic acidosis, elevated lactate concentrations, high-output renal failure resulting in cardiovascular collapse.10 In addition, ventricular tachycardia and prolonged QT interval have been reported after massive ibuprofen overdoses.12,20 In addition, respiratory failure may occur in severe overdoses if the patient's acid–base status is not maintained.
Long-term use of NSAIDs is associated with nephrotoxicity, including acute tubular necrosis, acute interstitial nephritis, and acute renal failure. Renal papillary necrosis has been reported in children being treated with NSAIDs for juvenile rheumatoid arthritis. Renal insufficiency and, rarely, acute renal failure have been reported following overdose. While these are more likely to occur with concurrent use of nephrotoxic drugs and in the elderly, case reports have documented acute oliguric renal failure resulting in the need for dialysis.10,12
Other systemic symptoms may present such as hematologic (thrombocytopenia and DIC), dermatologic (angioedema, urticaria, and hives), and fluid-electrolyte abnormalities (hypokalemia, hypophosphatemia, hyponatremia, and hyperkalemia associated with renal failure) have been reported following overdose.